Pennsylvania, 2002

Damaging Wind in Pennsylvania, June 27, 2002

June 27, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down power lines and large tree limbs in Springfield and Bridgeton Townships. Pennsylvania Power and Light reported about 7,300 of its customers in its service area (including upper Bucks County) lost power because of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down power lines and large tree limbs in Springfield and Bridgeton Townships. Pennsylvania Power and Light reported about 7,300 of its customers in its service area (including upper Bucks County) lost power because of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:22 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 27, 2:22 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT THU JUN 27 2002

SEEMS LIKE GROUNDHOG DAY (ALL OVER AGAIN) AS A REPLAY OF YDA/S WX IS
ONGOING TO SOME EXTENT...BUT FNT ARRIVING TNGT SHUD CAUSE LIKELY
POPS ALL ZONES AT SOME POINT TNGT. ENHANCED WORDING WAS CONCENTRATED
ON CNTRL AND NRN ZONES...THINKING THAT SVR CHARACTERISTICS MIGHT
WANE TWD/AFT MIDN SPCLY SERN ZONES...PERHAPS MORPHING INTO A HVY
RAIN EVENT BUT LO CONFIDENCE ON THAT.

OTHERWISE FNT HANGS UP FRI OVR CNTRL AND SRN AREAS SO WL CONT A CHC
OF RW/TRW...AS ANY ACTIVITY MAY BE AIDED BY S/WV MOVG ACRS THE CWA.
FOR NWRN ZONES WL FCST LESS THAN 30 POP.

FAIR WX FRI NITE AND SAT...AND INTO THE XTDD PD XCP FOR CHC POPS TUE
AND WED NRN ZONES.

TEMPS...MOS IS WARMER FOR FRI THAN PREV RUNS AND IS GENLY ACCEPTED
ALL PDS.

SCA ON CSTL WATERS SANDY HOOK NJ TO FENWICK ISLAND DE.

MPO   63  80  59  83 /  60  20   0   0
ABE   69  86  62  88 /  60  20   0   0
RDG   70  87  64  89 /  60  20   0   0
PHL   73  90  68  90 /  60  30   0   0
12N   67  85  61  87 /  60  20   0   0
SMQ   71  88  66  89 /  60  20   0   0
TTN   72  89  67  89 /  60  30   0   0
MIV   72  89  65  88 /  60  30   0   0
ACY   71  87  69  85 /  60  30   0   0
ILG   72  89  67  89 /  60  30   0   0
DOV   73  88  68  87 /  60  30   0   0
GED   73  90  68  88 /  60  30   0   0
ESN   72  89  68  88 /  60  30   0   0

.PHI...SCA CSTL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE.

In the hours before

Special weather statement, Jun 27, 10:03 AM EST, 5 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 AM EDT THU JUN 27 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR LATER THIS
AFTERNOON AND TONIGHT OVER EASTERN PENNSYLVANIA...NORTHERN AND
WESTERN NEW JERSEY...FAR NORTHERN DELAWARE...AND NORTHEASTERN
MARYLAND...

A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH
THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES
IN THE AIRMASS OVER US...MAY RESULT IN THE DEVELOPMENT OF STRONG
AND POSSIBLY SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT.
THE PRIMARY THREAT FROM ANY THUNDERSTORMS IS THOUGHT TO BE STRONG
WIND GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE
LOCALIZED FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP
LAYER. THUNDERSTORMS ARE EXPECTED TO BE SCATTERED DURING MID AND
LATE AFTERNOON...WITH PERHAPS THE MOST ACTIVITY OVER THE HIGHER
TERRAIN OF EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT
EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE....AND NORTHEASTERN
MARYLAND TONIGHT AS A COLD FRONT MOVES SLOWLY INTO THE REGION FROM
THE NORTHWEST.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Jun 27, 12:45 PM EST, 2 hours 52 minutes before
NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071-
280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT...

A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH
THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES
IN THE AIRMASS OVER US...SHOULD RESULT IN THE DEVELOPMENT OF STRONG
AND SOME WIDELY SCATTERED SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND TONIGHT.

FOR THIS REASON THE STORM PREDICTIONS CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE EASTERN HALF OF PENNSYLVANIA AND THE
NORTHERN TWO-THIRDS OF NEW JERSEY.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...IN EASTERN
PENNSYLVANIA...CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...
CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN NEW
JERSEY THE WATCH INCLUDES SUSSEX...WARREN...MORRIS...HUNTERDON...
SOMERSET...MIDDLESEX...MERCER...MONMOUTH...BURLINGTON...OCEAN...
CAMDEN AND GLOUCESTER AS WELL AS THE ADJACENT COASTAL WATERS.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND
GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO
POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER.
THUNDERSTORMS ARE EXPECTED TO BE SCATTERED DURING MID AND LATE
AFTERNOON...WITH THE MOST ACTIVITY OVER THE HIGHER TERRAIN OF
EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT
EASTERN PENNSYLVANIA AND NEW JERSEY AS A COLD FRONT MOVES SLOWLY
INTO THE REGION FROM THE NORTHWEST. BUT THE GREATEST THREAT FOR
SEVERE WEATHER WILL OCCUR PRIOR TO SUNSET TODAY.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG

The radar

The Philadelphia radar (KDIX), 99 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bucks

When
June 27, 3:37 PM EST to 3:42 PM EST
Where
Bucks County, Pleasant Vly
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -75.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308120.